Alert archive / Iowa / Tornado Warnings in 2008

Tornado Warning 63, NWS Omaha, NE

June 27, 2008Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 27, 2008, 5:31 PM CDT for Pottawattamie County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2008, 5:31 PM CDT (22:31 UTC)
Expired
Jun 27, 2008, 6:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 90 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:04 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 272231
TOROAX
IAC155-272300-
/O.NEW.KOAX.TO.W.0063.080627T2231Z-080627T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
531 PM CDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA...

* UNTIL 600 PM CDT.

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THE STORM WAS LOCATED NEAR MACEDONIA...OR 30
  MILES EAST OF OMAHA...MOVING EAST AT 56 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAKLAND...

THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 41
AND 52.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4117 9551 4129 9555 4139 9516 4121 9516
      4121 9515 4117 9515 4116 9516
TIME...MOT...LOC 2231Z 259DEG 49KT 4122 9540

$$

MAYES
2 follow-up statements
000 
WWUS53 KOAX 272239
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT FRI JUN 27 2008

IAC155-272300-
/O.CON.KOAX.TO.W.0063.000000T0000Z-080627T2300Z/
POTTAWATTAMIE IA-
539 PM CDT FRI JUN 27 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN POTTAWATTAMIE COUNTY...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 6 MILES EAST OF CARSON...OR 37 MILES EAST OF
OMAHA...MOVING EAST AT 56 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 41
AND 52.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.

LAT...LON 4116 9516 4117 9540 4132 9544 4139 9516
      4121 9516 4121 9515 4120 9515 4118 9515
TIME...MOT...LOC 2239Z 259DEG 49KT 4124 9526

$$

MAYES
000 
WWUS53 KOAX 272252
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT FRI JUN 27 2008

IAC155-272302-
/O.EXP.KOAX.TO.W.0063.000000T0000Z-080627T2300Z/
POTTAWATTAMIE IA-
552 PM CDT FRI JUN 27 2008

...THE TORNADO WARNING FOR SOUTHEASTERN POTTAWATTAMIE COUNTY WILL 
EXPIRE AT 600 PM CDT...

THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE AS 
SCHEDULED. THE PORTION OF THE THUNDERSTORM CAPABLE OF PRODUCING A 
TORNADO HAS MOVED OUT OF THE WARNED AREA. A SEVERE THUNDERSTORM 
WARNING REMAINS IN EFFECT UNTIL 615 PM...AND LARGE HAIL AND DAMAGING 
WINDS REMAIN A THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.

LAT...LON 4116 9516 4117 9540 4132 9544 4139 9516
      4121 9516 4121 9515 4120 9515 4118 9515
TIME...MOT...LOC 2252Z 259DEG 49KT 4127 9503

$$

MAYES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:54 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 27, 2:54 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 PM CDT FRI JUN 27 2008

.DISCUSSION...
SHORT TERM FORECAST CONCERNS WILL BE THE WEATHER ASSOCIATED WITH
THE CLOSED LOW MOVING INTO ND AND DROPPING SOUTHEAST INTO UPR
MISSISSIPPI VALLEY REGION THROUGH TONIGHT...BREEZY AND COOLER FOR
SATURDAY.

PER THE UA MAPS FROM THIS MORNING...THERE WAS AN 80KT JET DIVING
SE INTO MT. THE LEFT EXIT REGION OF THE JET...COMBINED WITH SOME
WEAK SHORTWAVE TROF ENERGY AND RESIDUAL MOISTURE...ALONG WITH THE
SFC CD FNT IS ENOUGH TO PRODUCE A LINE OF THUNDERSTORMS AROUND
ONL AND ISOLATED SHOWERS AND THUNDERSTORMS AHEAD OF THIS LINE. THE
LATEST SFC ANALYSIS HAD ONE BOUNDARY SOUTH OF NEBRASKA CITY...A
WINDSHIFT WEST OF FREMONT WITH THE COOLER AIR AT ONL AND ANOTHER
COLD FRONT MORE CLOSELY ASSOCIATED WITH THE SFC LOW IN MN TRAILING
BACKING TOWARD PIERE SD. MUCH DRIER SFC DEWPOINTS IN THE LOWER 50S
WERE NOTED AT ANW.  THE JET SHOULD SWING THROUGH QUICKLY THIS
AFTERNOON...HOWEVER THERE DID APPEAR TO BE SOME LINGERING UPR LVL
DIV THIS EVENING. THE DEEPER MOISTURE SHIFTS SOUTHEAST ACRS THE
CNTRL AND SE PARTS OF THE CWA BY 00Z AND OUT OF THE CWA BTWN 03Z-
06Z. WILL CONTINUE WITH THUNDERSTORMS...EARLY THIS EVENING...AND
THEN DECREASE THE TSRA FROM N TO SOUTH BY 06Z. THERE IS A SEVERE
WEATHER THREAT WITH SOME OF THE STORMS. ALTHOUGH THE ORGANIZED
SEVERE STORMS SHOULD BE FARTHER SOUTH WHERE TEMPS ARE WARMING INTO
THE UPR 80S WITH DEWPOINTS AROUND 70...SOME OF THE STORMS IN OUR
CWA COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. MLCAPES ARE BTWN
1000 AND 2000 AND HAVE LESS OF A CAP OVR THE SW QUARTER OF THE
CWA. 0-6KM SHEAR OF 40 TO 50KT IS MORE THAN ENOUGH DEEP LAYER
SHEAR FOR SUPERCELLS. THERE ALSO SEEMS TO BE SOME H85
MOISTURE POOLING OVR THE SW CWA. DUE TO THE HIGH PW AHEAD OF THE FNT
HEAVY RAIN WILL ALSO BE POSSIBLE.THE CLOSED LOW IS STILL MOVING
THRU THE UPR MIDWEST OVERNIGHT AND INTO SATURDAY...HOWEVER...PRECIP
SHOULD HOLD TO THE N AND E OF THE FCST AREA. THIS MAY NEED TO BE
WATCHED FOR SATURDAY...AS DO EXPECT SOME CLDS TO WORK THEIR WAY INTO
THE ERN PARTS OF THE CWA SATURDAY.  THINK THERE WILL BE GOOD
MOMENTUM TRANSFER SATURDAY...SO HAVE WINDS IN THE BREEZY/WINDY
CATEGORY.

SUNDAY WE REMAIN UNDER THE INFLUENCE OF CYCLONIC FLOW AND COOLER
TEMPERATURES WITH HIGH PRES BUILDING IN. SFC WINDS BECOME LIGHT
AND VARIABLE AND CONTINUE THAT WAY THROUGH MONDAY. HIGHS SATURDAY
AND SUNDAY IN THE UPR 70S TO LOWER 80S...THEN CLOSER TO NORMAL
MONDAY WITH HIGHS IN THE LOWER TO MID 80S.

FOR THE EXTENDED...STARTING MONDAY NIGHT. THE MID
TROPOSPHERIC TROF IS OVR THE EASTERN THIRD OF THE U.S. WITH A MID
LEVEL RIDGE OVR THE WESTERN U.S. IN BETWEEN...WE ARE JUST STARTING
TO GET BACK INTO RETURN S FLOW. THE DEEPER MOISTURE COMBINED WITH
A SHORTWAVE TROF IN NORTHWEST FLOW ALOFT AND HEATING DURING THE
DAY IS ENOUGH TO INCLUDED A LOW POP FOR TSRA DUE TO COVERAGE. WITH
THE SHORTWAVE STILL MOVING THRU OVERNIGHT NIGHT...LEFT SLIGHT
CHANCES IN.

WEDNESDAY...A STRONG TROF OVR CANADA EXTENDS INTO THE NRN PLAINS
AND BRINGS A CDFNT INTO THE CWA. THE STRONGER DYNAMICS APPEAR TO
THE EAST OF THE FCST AREA...HOWEVER...THERE SHOULD BE ENOUGH
FORCING AND MOISTURE COMBINED WITH DAYTIME HEATING TO LEAVE IN SCT
TSRA WED AND WED NIGHT. THE GFS IS SLOWER WITH THE FRONTAL PASSAGE
THUS HOLDING ON TO THE TSRA INTO THUR AND THUR NIGHT. FOR NOW HAVE
MOSTLY DRY THU AND FRI...BUT DID LEAVE IN A LOW POP LNK SOUTHWEST
DEPENDING ON HOW FAR SOUTH INTO KS THE BOUNDARY IS PUSHED. HIGHS
MOSTLY 85 TO 90 WITH LOWS MOSTLY IN THE 60S.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK...THROUGH 28/18Z.

SFC CDFNT WILL BE MOVG SEWD ACRS THE FCST SITES THIS AFTN AND EVE.
-TSRA PSBL FM 20Z TO 05Z AT ALL TAF SITES.  CIGS SHUD BE ARND
BKN-OVC040 IN THUNDERSTORM ACTVTY THAT MOVS ACRS. CDFNT MOVS ACRS
TNGT AND AFT 06Z SKIES BCM PRIMARILY CLR ACRS THE RGN. SKIES ON SAT
MRNG ARE XPCD TO BE SCT250 WITH NW WNDS OF 15 TO 20 KTS IN THE
MRNG. AFT 18Z...GUSTS COULD BE BTWN 20-30KTS

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/SMITH
Hazardous weather outlook, Jun 27, 12:06 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1206 PM CDT FRI JUN 27 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1206 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF AN ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. THE AREA WOULD BE GENERALLY SOUTH OF A HARLAN TO OMAHA TO
SEWARD LINE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. A COLD FRONT WILL BE DROPPING SOUTHEASTWARD ACROSS THE AREA
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THIS FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE REGION TUESDAY
AFTERNOON...AND CONTINUING THROUGH WEDNESDAY NIGHT. LATER HAZARDOUS
WEATHER OUTLOOKS WILL BETTER DEFINE THE THREAT OF ANY SEVERE
WEATHER WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT STORM SPOTTERS MAY NEED TO BE
ACTIVATED LATER TODAY ACROSS PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

SMITH

In the hours before

Local storm report, Jun 27, 4:53 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
453 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     ELKHORN                 41.28N 96.24W
06/27/2008  E80 MPH          DOUGLAS            NE   NWS EMPLOYEE

            TREE UPROOTED

&&

MILLER
Local storm report, Jun 27, 5:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     MILLARD                 41.21N 96.16W
06/27/2008  M59 MPH          DOUGLAS            NE   AWOS

&&

CZAPOTOC
Local storm report, Jun 27, 5:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 SW BENNINGTON         41.34N 96.20W
06/27/2008  E0.75 INCH       DOUGLAS            NE   CO-OP OBSERVER

            HAIL UP TO 3/4 INCH

&&

MILLER
Local storm report, Jun 27, 5:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
510 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             COUNCIL BLUFFS          41.24N 95.86W
06/27/2008  E1.75 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

            WINDOW BROKEN IN HOUSE

&&

MILLER
Local storm report, Jun 27, 5:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
525 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             OMAHA                   41.26N 96.01W
06/27/2008  E0.88 INCH       DOUGLAS            NE   AMATEUR RADIO

            NICKEL SIZE HAIL IN OMAHA ON SADDLE CREEK ROAD

&&

MILLER
Local storm report, Jun 27, 5:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
527 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             FREMONT                 41.44N 96.49W
06/27/2008  E0.75 INCH       DODGE              NE   TRAINED SPOTTER

&&

CZAPOTOC

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:32 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie43 min
Jun 27, 5:03 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page, Pottawattamie42 min
Jun 27, 5:23 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie52 min
Jun 27, 5:45 PM CDTSevere Thunderstorm WarningOAXFremont, Mills, Page45 min

Nearby

Tornado Warnings in Iowa, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.